Skip to content
Brain Injury Due to Heroin Overdose....
avatar
LindaRobertson posted:
Our 20 year old son died after relapsing (10 months of sobriety) and using heroin. We are still grieving and processing his death, 2 years later. We were recently looking over the medical records from the hospital, and found his written MRI results. Is there anyone who could help us understand this? We would like to have a better grasp as to his condition prior to his death.

"There is confluent bilateral symmetrical restricted diffusion involving white matter with corresponding T2/flair high signal change. Small focus of restricted diffusion also seen within the splenium of the corpus callosum. The findings are atypical for ischemia. Findings may be secondary to a toxic metabolic event such as heroin/drug abuse or diffuse hypoxic injury."


Thank you so very much....
Reply
 
avatar
Anon_3114 responded:
I'm so sorry you had to go through your sons death.

Maybe consider going to his doctors with that? They'll be able to make it make more sense both in general, and in the specific case of your son.
 
avatar
LindaRobertson replied to Anon_3114's response:
Thanks for your compassion.

The neurologist on Ryan's case was a 4th year resident, and is no longer in our state. We may try to schedule a phone appt. with him through his practice in SC...we were just hoping that one of the experts here could give us some insight.
 
avatar
mayas_momma replied to LindaRobertson's response:
I, myself, am a former heroin addict. I have overdosed 5 times, 2 of which were bad enough to require medical treatment. I believe (from my experiences) that, because opiates in general are respiratory suppressants, brain damage is inevitable (in varying degrees) from long term usage and especially from over dosing. I have noticed significant loss of my motor coordination, and verbal communication skills as well as vision loss. I have a friend who went blind in 1 eye after a heroin overdose that landed him in the hospital. It's also pretty common for addicts to develop infections of heart valves, veins, etc. if they are IV drug users, which might have spread to the brain.
I'm not a doctor or anything, but it is very likely that your son did incur some level of brain damage from his drug use (speaking from personal experience and things I noticed in other addicts).
I am very sorry for your loss and all the questions you and your family/friends are left with. You are in my thoughts and prayers.
 
avatar
LindaRobertson replied to mayas_momma's response:
Thank you so much for your kind response...and for being so open about the effects of your own drug use, as well as your friends. I didn't realize that such losses were so common....our son, too, lost his hearing after one overdose...which was devastating.

I am so thankful that you are sober, and are able to be a mom to Maya! What an incredible victory and joy!


Featuring Experts from Betty Ford Center

Betty Ford Center Board of Directors member A. Thomas McLellan, Ph.D ., Professor, Department of Psychiatry and Director, Penn Center for Substan...More

Helpful Tips

FOR FAMILY & FRIENDS OF ADDICTED - SEE 'NARANON'
FOR ANYONE DEALING WITH A RELATIVE OR FRIEND SUFFERING WITH ADDICTION - SEE "NARANON" THERE ARE SUPPORT MEETINGS IN THIS AREA ALMOST ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.